Tornadoes · United States · Wisconsin · 2016

EF0 tornado, Chetek, Wisconsin, July 27, 2016

This EF0 tornado ran 0.2 miles across Barron County on July 27, 2016, touching down at 3:55 PM CDT and reaching 25 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 27, 2016
Touchdown
3:55 PM CDT (20:55 UTC)
Lifted
3:56 PM CDT (20:56 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Barron County
Touchdown point
45.266, -91.667
Lift-off point
45.265, -91.664
Record number
1607271455-01

The damage survey

2 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 78 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several thunderstorms moved across eastern Minnesota, and into west central Wisconsin. One severe thunderstorm moved near Chetek and produced a weak tornado with damage to a shed and a few uprooted trees.

A storm chaser and local residents recorded a tornado just south of Chetek. A large metal shed was destroyed and a number of trees were downed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 27, 3:46 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 27, 3:46 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Jul 27 2016

Showers and thunderstorms will end this evening as the upper
level wave driving the storms moves southeast. Another weak wave
will follow in its tracks and lead to an inverted surface trough
and potential for a few showers and thunderstorms across southeast
Minnesota on Thursday. Skies will be mostly cloudy to start the
day Thursday morning, but should see clearing skies toward
evening.

Early afternoon water vapor imagery together with 500 mb height and
wind showed an upper level wave across the Upper Mississippi River
Valley. Forced ascent ahead of this wave together with low level
warm air advection in a region of 1000 to 1500 J/kg, resulted in
convection across eastern MN and west central WI. PWATs on the order
of 1.5 to 1.7 inches together with a nearly moist adiabatic
profile led to efficient rainfall rates on the order of 3 to 4
inches per hour. Curved hodographs and directional deep layer
shear were favorable for supercells, and a few storms managed to
take on this supercell structure and produce severe weather. As
the evening goes on, the severe weather threat will completely
diminish, but the heavy rain threat will persist.

Looking ahead...the mid levels will dry out as the wave passes by,
but low level moisture will linger so should see low stratus
overnight with the overcast skies expected to persist through the
morning before dissipating from north to south Thursday afternoon.
This will hold back high temps in the mid-70s across the region.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Jul 27 2016

The main concern in the extended period is the strength of the
upper ridge building next week and whether this pattern holds or
buckles as a fairly strong upper low moves across southern Canada.

Chances of precipitation past Thursday afternoon, and through the
weekend remain very low due to a dry east-northeast flow in the
low levels. Eventually winds will shift to the southeast and
bring the heat and humidity back across the Upper Midwest next
week.

Models continue to support a long wave trough dropping
southward across the Pacific Northwest this weekend. This will
allow for the upper ridge to build through the Rockies and into
the Upper Midwest by Monday/Tuesday. 50H anomalous remain above
normal for early next week, but 70H temperatures are not as
extreme then they were during the excessive heat time period last
week. However, dew points will rise back into the 70s which means
heat indices will increase above 90-100 degrees. I would not be
surprised to see another heat advisory or warning next week. As
for the lower 70H temperatures, the chances of precipitation have
increased as the cap will be less. Although the strength of the
upper ridge breaks down slightly across the northern tier of the
country late next week, there remains some uncertainty on this
pattern change. Will continue to advertise highs in the 80s, to
lower 90s next week, but temperatures could reach the mid to upper
90s if this ridge holds on longer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 216 PM CDT Wed Jul 27 2016

MVFR/IFR conditions with the showers and thunderstorms this
afternoon. The storms will shift east this afternoon and should
exit the region by this evening. Northerly winds will develop and
bring drier air across the region, but forecast soundings show low
clouds developing overnight, especially in eastern MN and western
WI. The clouds should dissipate by late morning or early
afternoon.

KMSP...
A few showers and thunderstorms are possible at KMSP through
mid afternoon ahead of passing cold front. Winds will then become
northwesterly, with low stratus expected to develop overnight and
scattering out by late morning.

/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Jul 27, 3:55 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
355 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN FAR
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS
EVENING. THE MAIN HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH
CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS NEXT WEEK. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS THIS EVENING...SKYWARN
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 3:09 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT WED JUL 27 2016

WIZ015-272045-
BARRON-
309 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARRON COUNTY...

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALMENA...OR 13
MILES WEST OF RICE LAKE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.  THIS STORM
CONTAINS BROAD WEAK ROTATION AND IS BEING CLOSELY MONITORED FOR ANY
INTENSIFICATION.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CHETEK...CAMERON...
ALMENA AND RICE LAKE AIRPORT.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 135 AND 146.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4536 9205 4545 9208 4556 9177 4539 9164
TIME...MOT...LOC 2008Z 255DEG 14KT 4543 9199

SPD
Special weather statement, Jul 27, 3:17 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT WED JUL 27 2016

WIZ023-272115-
ST. CROIX-
317 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. CROIX COUNTY...

AT 317 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE ST CROIX
BEACH...OR NEAR RIVER FALLS...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  RIVER FALLS AROUND 330 PM CDT.
  ROBERTS AROUND 345 PM CDT.
  HAMMOND AROUND 400 PM CDT.
  BALDWIN AROUND 410 PM CDT.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 6 AND
21.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4486 9271 4492 9275 4508 9243 4487 9230
TIME...MOT...LOC 2017Z 250DEG 15KT 4491 9269

SPD
Local storm report, Jul 27, 3:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     2 ESE ST. PAUL          44.93N 93.06W
07/27/2016  M61 MPH          RAMSEY             MN   ASOS

            61 MPH GUST MEASURED AT ST PAUL AIRPORT. .

&&

BORGHOFF
Special weather statement, Jul 27, 3:24 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT WED JUL 27 2016

MNZ070-077-272100-
DAKOTA-RICE-
324 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA AND
NORTHWESTERN RICE COUNTIES...

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VESELI...OR 16
MILES WEST OF NORTHFIELD...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  LONSDALE AROUND 330 PM CDT.
  WEBSTER AROUND 340 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRIDGEWATER AND
VESELI.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 65 AND 75.

LAT...LON 4444 9353 4451 9353 4456 9322 4439 9322
TIME...MOT...LOC 2024Z 269DEG 23KT 4448 9349

SPD
Local storm report, Jul 27, 3:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             3 SSE HUDSON            44.93N 92.72W
07/27/2016  U1.00 INCH       ST. CROIX          WI   PUBLIC

            .

&&

JRB
Special weather statement, Jul 27, 3:27 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016

MNZ060-062-063-272130-
WASHINGTON-HENNEPIN-RAMSEY-
327 PM CDT WED JUL 27 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASHINGTON...HENNEPIN...RAMSEY...

AT 326 PM CDT...RAPIDLY DEVELOPING THUNDERSTORMS WITH TORRENTIAL
RAIN WERE OVER MINNEAPOLIS AND ST. PAUL.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...WOODBURY...EDINA...ST. LOUIS PARK...
MAPLEWOOD...RICHFIELD...ROSEVILLE...OAKDALE...SHOREVIEW...
WHITE BEAR LAKE AND NEW BRIGHTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 228 AND 256.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 133 AND 158.

THIS INCLUDES THE FOLLOWING LOCATIONS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4508 9278 4507 9280 4493 9280 4491 9304
      4492 9313 4490 9315 4488 9336 4501 9338
      4504 9319 4513 9307 4512 9303 4529 9297
      4529 9276
TIME...MOT...LOC 2026Z 180DEG 0KT 4500 9331

SCHMIDT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

8.9 hours before the tornado, 159 km from the path. July 27, 2016.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 889 joules per kilogram, CIN -75, lifted condensation level 1057 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
1749 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

3.1 hours after it, 159 km from the path. July 28, 2016.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -82, lifted condensation level 1015 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -14 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
1120 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Chetek (Y23), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the touchdown began at 20:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of July 27, 2016

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 2712:05 PM CDTEF0McLeod, MN0.425
July 275:15 PM CDTEF0Kossuth, IA0.415
July 273:38 PM MSTEF0Mohave, AZ0.125
July 274:54 PM MDTEF0Weld, CO0.025
July 276:11 PM CDTEF0Winnebago, IA0.320
July 276:39 PM CDTEF0Humboldt, IA0.730

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.